Advertisement

Diagonalization of א0-Forms

  • Herbert Gross
Part of the Progress in Mathematics book series (PM, volume 1)

Abstract

In this chapter we shall prove that א0-dimensional sesquilinear spaces are orthogonal sums of lines and planes and we characterize the cases where a decomposition into mutually orthogonal lines is impossible. The problem of “normalizing” bases brings us to stability and the beginner is confronted with the first Ping-Pong style proof with its characteristic back-and-forth argument (Theorem 2). These matters are basic and their knowledge is tacitly assumed in the rest of the book.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References to Chapter II

  1. [1]
    W. Baur and H. Gross, Strange inner product spaces. Comment. Math. Helv. 52 (1977) 491–495.CrossRefGoogle Scholar
  2. [2]
    W. Bäni, Sesquilineare Formen und lineare Topologien. Ph.D. Thesis, University of Zurich (1975).Google Scholar
  3. [3]
    W. Bäni, Linear Topologies and Sesquilinear Forms. Comm. in Algebra, 14 (1977) 1561–1587. (Neither of [2] or [3] is a subset of the other.)CrossRefGoogle Scholar
  4. [4]
    C. Everett and H. Ryser, Rational vector spaces. Duke Math. J. 16 (1949) 553–570.CrossRefGoogle Scholar
  5. [5]
    J. P. Gram, Ueber die Entwicklung reeller Funktionen in Reihen mittelst der Methode der kleinsten Quadrate. J. reine angew. Math. 94 (1883) 41–73.Google Scholar
  6. [6]
    H. Gross, On Witt’s theorem in the denumerably infinite case. Math. Annalen 170 (1967) 145–165.CrossRefGoogle Scholar
  7. [7]
    H. Gross, Der euklidische Defekt bei quadratischen Räumen. Math. Ann. 180 (1969) 95–137.CrossRefGoogle Scholar
  8. [8]
    H. Gross and E. Ogg, Quadratic Spaces with Few Isometries. Comment. Math. Helv. 48 (1973) 511–519.CrossRefGoogle Scholar
  9. [9]
    H. Gross and E. Ogg, Quadratic forms and linear topologies. On completions. Ann. Acad. Sci. Fenn. A.I. 584 (1975) 1–19.CrossRefGoogle Scholar
  10. [10]
    P. Hafner, Zur Berechnung endlicher euklidischer Defekte in quadratischen Räumen. Comment. Math. Helv. 45 (1970) 135–151.CrossRefGoogle Scholar
  11. [11]
    I. Kaplansky, Forms in infinite-dimensional spaces. Anais da Academia Brasileira de Ciencias, vol. 22 (1950) 1–17.Google Scholar
  12. [12]
    G. Maxwell, Classification of countably infinite hermitean forms over skewfields. Amer. J. Math. 96 (1974) 145–155.CrossRefGoogle Scholar
  13. [13]
    A. Meyer, Ueber die Auflösung der Gleichung ax2 +by2 +cz2 +du2 +ev2 = 0 in ganzen Zahlen. Vierteljahrs. Naturforsch. Gesellsch. Zürich 29 (1884) 220–222.Google Scholar
  14. [14]
    E. Ogg, Die abzählbare Topologie und die Existenz von Orthogonalbasen in unendlichdimensionalen Räumen. Math. Ann. 188 (1970) 233–250.CrossRefGoogle Scholar
  15. [15]
    E. Schmidt, Zur Theorie der linearen und nichtlinearen Integralgleichungen. Math. Ann. 63 (1907) 433–476.CrossRefGoogle Scholar
  16. [16]
    G. L. Watson, Integral quadratic forms. Cambridge Univ. Press (1960).Google Scholar

References to Appendix I

  1. [1]
    A. A. Albert, Structure of Algebras.(3rd print. of rev. ed.) AMS Coll. Publ. XXIV, NY 1968.Google Scholar
  2. [2]
    P. M. Cohn, Free Rings and their Relations. Academic Press London 1971.Google Scholar
  3. [3]
    A. Fröhlich, Quadratic forms à la local theory. Proc. Camb. Phil. Soc. 63 (1967) 579–586.CrossRefGoogle Scholar
  4. [4]
    H. Glauser, Schiefkörper mit Anordnung und Involution. Master’s Thesis, University of Zurich 1972.Google Scholar
  5. [5]
    H. Gross and H.R. Fischer, Nonreal fields k and infinite dimensional k-vector spaces. Math. Ann. 159 (1965) 285–308.CrossRefGoogle Scholar
  6. [6]
    I. Kaplansky, Forms in infinite-dimensional spaces. Anais Acad. Bras. Ci 22 (1950) 1–17.Google Scholar
  7. [7]
    M. Krasner, Review on a paper by I. Kaplansky. Math. Rev. AMS vol. 15 (1954) p. 500.Google Scholar
  8. [8]
    T. Y. Lam, The algebraic theory of quadratic forms. W.A. Benjamin Inc., Reading, Massachusetts 1973.Google Scholar
  9. [9]
    S. Lang, On quasi algebraic closure. Ann. of Math. 55 (1952) 373–390.CrossRefGoogle Scholar
  10. [10]
    G. Maxwell, A note on Artin’s Diophantine Conjecture. Canad. Math. Bull. 13 (1970) 119–120.CrossRefGoogle Scholar
  11. [11]
    M. Nagata, Note on a paper of Lang concerning quasi algebraic closure. Mem. Univ. Kyoto Ser. A 30 (1957) 237–241.Google Scholar
  12. [12]
    O. T. O’Meara, Introduction to quadratic forms. Grundlehren Bd. 117 Springer Berlin 1963.CrossRefGoogle Scholar
  13. [13]
    O. Ore, Linear equations in non-commutative fields. Ann. of Math. 32 (1931) 463–477.CrossRefGoogle Scholar
  14. [14]
    O. Ore, Theory of noncommutative polynomials. Ann. of Math. 34 (1933) 481–508.CrossRefGoogle Scholar
  15. [15]
    A. Pfister, Letter to the author, dated 9.7.1968. (It contains a detailed proof for the fact that k̇/k̇2 is infinite when k = ℚ̄(√2), ℚ̄ the quadratic closure of ℚ.)Google Scholar
  16. [16]
    A. Pfister, Systems of quadratic forms. Bull.Soc.Math. de France Mémoire 59 (1979).Google Scholar
  17. [17]
    G. Terjanian, Dimension arithmetique d’un corps. J. Algebra 22 (1972) 517–545.CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 1979

Authors and Affiliations

  • Herbert Gross
    • 1
  1. 1.Mathematisches InstitutUniversität ZürichZürichSwitzerland

Personalised recommendations